Thyroid Disorders Community
Switched to Armour ...some problems..need advice
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Switched to Armour ...some problems..need advice

I recently went to the endo and requested that I be switched to armour thyroid medication.  He agreed.  I started taking my first dose two days ago.  I took 30  in the am and 15 in the afternoon.  Immediately after taking it I got a headache.  Also, I could feel my heart beating much faster than usual.  I took my blood pressure and it appeared normal 120/81.  I continued the dose.  The next morning I took 30 again and felt a headache immediately and my heart beating fast.  I checked my pulse and it was 85 first time, 97 the next (resting) and my blood pressure was 117/80 and 107/77. I decided to skip the evening dose.

I slept ok last night.  This morning I have pain in both legs like sciatica and some pins and needles in hands.  Since my doctor is not in the office I decided to take only 15 this morning....once again an immediate headache but I don't think I feel my heart racing this time.

What do you think is going on?  

9 Comments Post a Comment
Blank
Avatar_f_tn
Armour contains a fair amount of T3.  T3 is much faster-acting than T4, so the almost immediate effects you're feeling are probably from the T3.  T3 takes a little getting used to.  It might be worthwhile to do as your doing and take a little less at first to get used to the T3, then increase as you tolerate it better.  
Blank
1139187_tn?1355710247
It takes about 10 days or so to get used to it.  mine never went away, the fast heart racing thing was pretty strong for me.  I needed more meds, but as i increased the meds, the heart racing got worse.   the pins and needles could be your body adjusting to the medication and the best piece of advice is to try to push through it for about 10 days.     DO you have hashimotos etc?
Blank
Avatar_f_tn
Thanks to both goolarra and Bruce for the advice.  I think I will go slowly and try to stick it out.  It is strange though because I was given cytomel 5mg twice a day and synthroid a year or so ago and it did nothing while this reaction to armour was extreme.  I do not have a hashimoto  diagnosis.  I swore that my lack of response to synthroid meant that I had to have it but I tested negative.  My mother suffered for years with undiagnosed hashimotos so I have sworn I will be proactive with my own thyroid condition.

Two years ago, I was diagnosed by an endo reluctantly because my tsh was a 6.  My t3 was well under range but nobody seemed to care.  I had to push and push to get any medication. I suffered from depression, severe joint pain, cold hands and feet , weight gain, and felt exhausted all the time.  I cried in the office that I just wanted to participate in life again.

The synthroid did help.  My joint pain and depression are not as severe.  However i still have the other symptoms and refuse to believe that I have to accept feeling like this.  My mom recently had great success with armour so I thought it might be a good route for me to take.  I have read so many success stories and keep hoping I will be one of them.

Blank
Avatar_f_tn
Did they test both TPOab and TGab?  Often they only test TPOab.  The majority of us with Hashi's are TPOab positive or positive for both, but a small percentage of people with Hashi's are only TGab positive.  With your family history, you should make sure they tested both.

Armour works very well for many people.  However, it is often touted as a panacea, and that it is not.  Stick it out if you can.  However, bear in mind that many doctors don't administer either synthetics or desiccated properly.  So, just because you didn't feel your best under the care of one doctor doesn't mean that the synthetic avenue (Synthroid and Cytomel) isnis closed you.  Many doctors adjust meds until patients are just "in range" (anywhere in range), and we don't all feel well low in the ranges.  In fact, many forum members find FT4 has to be about midrange and FT3 upper half to upper third of range to feel well.

Stick it out...it takes a little getting used to and you have to give it a chance to work, but also don't despair if it ends up not working for you...there are alternatives.  
Blank
Avatar_f_tn
Well, I dragged out all my labwork and found that they only tested for TPOab.  I will make sure I get that tested.  Thanks for the advice.

Meanwhile, I took 15 mg this morning and had a more severe reaction.  I got a stiff neck, an intense headache behind my eyes, a pressure like my head would pop, and I couldn't focus.  I got scared and decided to discontinue the armour for now.  I have never had any reaction to synthroid or cytomel.  Very weird.

I agree about there being an optimal range for each person.  My current doctor will not get me a free t3 test.  I think I'm actually going to go to a primary care physician that I heard subscribes to the philosophy of each person has thier own "range".

Do you think that I should go back to synthroid and have the doctor try to add cytomel until I'm in range?  I'm not sure what to do.

Thanks for reading/ listening!  :)

If this gives any insight my last tests (while on synthroid alone) that I have copies of were:

TSH .4 (.4-4.5)
Free t3 (older) 2.3 (2.3-4.2) * dr. won't give either of these anymore
Free T4 (older) .8  (.8-1.8)
TPOab 15  (less than 35)
T4 Index 2.2 (1.4-3.8) *this is the test my endo gives in place of the Free T4 not sure what this tells me
T3 Total  106 (95-206)*this is the test my endo gives in place of the Free T3

Blank
Avatar_f_tn
You could go back to Synthroid/Cytomel, or you could try one of the other brands of desiccated, like NatureThroid or ERFA, etc.  When it comes to desiccated, many of our members find that there are subtle differences between them, and one brand often works much better for an individual than the others.  

The FT3 and FT4 numbers you list as older are way too low in the range.  In fact, they're both on the floor of the range.  Very few people feel well at those levels.  Your doctor is old fashioned and ordering obsolete tests.    FTI (T4 index) is a calculated FT4, and not as accurate as the direct measurement FT4.  TT3 tells the total amount of T3 in your blood, but much of that is chemically bound by protein and unavailable to cells.  FT3 tells what's available.

Your doctor is ordering tests like he got out of med school a "few: years ago!

If your FT3 and FT4 levels have never been much better than those listed, it's no wonder you didn't feel well.  FT4 often has to be midrange and FT3 upper half to third of range before symptoms are alleviated.  It looks like you might benefit from a new doctor...
Blank
Avatar_m_tn
In my opinion and that's all it is, an opinion.

Any Dr. who is prescribing a medication with T3 in it, and not testing for Free T3 is bordering on malpractice.

Some people have reactions not to the hormone itself, but rather from the fillers and buffers in the medication.  Armour has fillers in it like other medicines. Sometimes as posted above changing brands can change what fillers are used and thus a person feels much better on one brand versus another.  Even though the active hormone chemical is identical.
Blank
Avatar_f_tn
Well...thanks for the input everyone. You guys really know a lot.  

My endocrinologist prescribed me Nature throid and I have not experienced any side effects so far. Yay! :) I still will continue looking for a doctor though.  Enocrinologists in South Jersey don't seem to believe in the validity of free t3 numbers.  I guess I will continue my search........
Blank
Avatar_f_tn
FT3 numbers are very important since they've been shown to correlate best with symptoms.  Once on any meds with T3 in them, however, as flyingfool stated, it's irresponsible at best to refuse to test FT3.  
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
Avatar_f_tn
Blank
goolarra
Sisters, OR
1756321_tn?1377771734
Blank
Red_Star
Queensland, Australia
Avatar_m_tn
Blank
gimel
MI
649848_tn?1357751184
Blank
Barb135
FL
1204245_tn?1356904325
Blank
898_1
Long Beach